Alert archive / South Dakota / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 59, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at Jun 24, 2002, 3:37 AM CDT for Grant County, South Dakota. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 24, 2002, 3:37 AM CDT (08:37 UTC)
- Expired
- Jun 24, 2002, 4:15 AM CDT
- In force
- 38 min
- Issued by
- NWS Aberdeen, SD
- Area
- Counties, with a storm outline in the text
County Grant County, SD
The radar
The Aberdeen radar (KABR), 117 km from the middle of the area, began a volume at 08:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 8.6 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3980 J/kg
- Mixed-layer CIN
- -1 J/kg
- Mixed-layer LCL
- 1618 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- 109 m²/s²
- 0-3 km storm-relative helicity
- 175 m²/s²
- Significant tornado parameter
- 1.5
- Supercell composite
- 15.7
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KABR 240837
SVRABR
SDC051-240915-
/NEW.KABR.SV.W.0116.240836-240915/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
336 AM CDT MON JUN 24 2002
THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
GRANT COUNTY IN NORTHEAST SOUTH DAKOTA
* UNTIL 415 AM CDT
* AT 336 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 14 MILES WEST OF MARVIN...OR ABOUT 17 MILES
SOUTHEAST OF WEBSTER...MOVING EAST AT 35 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
MARVIN AROUND 355 AM CDT
TWIN BROOKS AROUND 405 AM CDT
THIS IS A DANGEROUS STORM. TAKE SHELTER NOW
THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL AND DAMAGING WIND.
GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS.
REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
ABERDEEN.
LAT...LON 4529 9720 4517 9722 4516 9679 4513 9664
4529 9665
MARSILIWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 24, 3:00 AM CDT, 37 minutes earlier.
Area forecast discussion, Jun 24, 3:00 AM CDT, 37 minutes before
AREA FORECAST DISCUSSION FOR CENTRAL/N-EAST SD AND W-CENTRAL MN NATIONAL WEATHER SERVICE ABERDEEN SD 300 AM CDT MON JUN 24 2002 AGAIN TONIGHT ONGOING WEATHER IS DISTRACTING. LIKE THE ETA DEPICTION BEST AND WILL GO WITH IT. CONVECTION NOW FIRING ALONG COLD FRONT. THIS BOUNDARY WILL BE VERY SLOW MOVING DURING THE DAY. ETA DEPICTS SURFACE BASED CAPE VALUES AROUND 2500 J/KG. THIS IS IMPRESSIVE FOR THIS TIME OF NIGHT. HOWEVER THIS CONVECTION IS HANGING TOGETHER QUITE WELL FOR THIS TIME ALSO. TODAY WILL BE ANOTHER WARM DAY WITH HIGHS IN MOST OF THE COUNTY WARNING AREA GOING INTO THE 90S. DEWPOINTS WILL BE APPROACHING 70 AROUND AND AHEAD OF THE FRONT. WILL GO WITH ANOTHER CHANCE OF THUNDERSTORMS TODAY AND HOPE THERE WILL BE A BREAK BETWEEN CURRENT AND EXPECTED STORMS. WILL KEEP MENTION OF THUNDERSTORMS IN THE FAR EAST TONIGHT. UPPER RIDGE BUILDS IN TOMORROW AND SURFACE HIGH PUSHES IN WILL NOT MENTION PRECIPITATION BEYOND TONIGHT. .ABR...NONE KEEFE
In the hours before
Special weather statement, Jun 23, 10:00 PM CDT, 5 hours 37 minutes before
MNZ039-046-240330- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ABERDEEN SD 1000 PM CDT SUN JUN 23 2002 ...SEVERE THUNDERSTORM WATCH NUMBER 461 ALLOWED TO EXPIRE... AT 1000 PM CDT THUNDERSTORM ACTIVITY CONTINUED WELL TO THE WEST OF TRAVERSE AND BIG STONE COUNTIES. ADDITIONAL THUNDERSTORMS MAY DEVELOP LATER TONIGHT ACROSS WEST CENTRAL MINNESOTA...HOWEVER THE IMMEDIATE THREAT FOR SEVERE WEATHER HAS DIMINISHED. THEREFORE THE SEVERE THUNDERSTORM WATCH THAT WAS IN EFFECT EARLIER HAS BEEN ALLOWED TO EXPIRE FOR TRAVERSE AND BIG STONE COUNTIES.
Special weather statement, Jun 24, 1:15 AM CDT, 2 hours 22 minutes before
SDZ004>011-016>023-034>037-240630- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ABERDEEN SD 115 AM CDT MON JUN 24 2002 ...SEVERE THUNDERSTORM WATCH NUMBER 462 ALLOWED TO EXPIRE... AT 100 AM CDT THUNDERSTORM ACTIVITY CONTINUED IN NORTHEAST SOUTH DAKOTA. ADDITIONAL THUNDERSTORMS MAY DEVELOP LATER TONIGHT...HOWEVER THE IMMEDIATE THREAT FOR SEVERE WEATHER HAS DIMINISHED. THEREFORE THE SEVERE THUNDERSTORM WATCH THAT WAS IN EFFECT EARLIER HAS BEEN ALLOWED TO EXPIRE.
The office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 23, 7:19 PM CDT | Severe Thunderstorm Warning | ABR | Hughes | 41 min |
| Jun 23, 7:22 PM CDT | Severe Thunderstorm Warning | ABR | Dewey, Potter, Sully | 53 min |
| Jun 23, 7:24 PM CDT | Severe Thunderstorm Warning | ABR | McPherson | 51 min |
| Jun 23, 7:37 PM CDT | Tornado Warning | ABR | Brown, McPherson | 38 min |
| Jun 23, 7:51 PM CDT | Severe Thunderstorm Warning | ABR | Hughes, Stanley | 39 min |
| Jun 23, 8:10 PM CDT | Severe Thunderstorm Warning | ABR | Potter, Sully | 65 min |
| Jun 23, 8:12 PM CDT | Tornado Warning | ABR | Brown | 48 min |
| Jun 23, 8:27 PM CDT | Severe Thunderstorm Warning | ABR | Hughes, Stanley | 63 min |
| Jun 23, 8:34 PM CDT | Tornado Warning | ABR | Hughes, Stanley | 41 min |
| Jun 23, 8:55 PM CDT | Tornado Warning | ABR | Brown | 50 min |
| Jun 23, 9:09 PM CDT | Severe Thunderstorm Warning | ABR | Hyde, Sully | 51 min |
| Jun 23, 9:48 PM CDT | Severe Thunderstorm Warning | ABR | Hughes, Hyde | 27 min |
| Jun 23, 10:09 PM CDT | Severe Thunderstorm Warning | ABR | Hand | 66 min |
| Jun 23, 10:23 PM CDT | Severe Thunderstorm Warning | ABR | Campbell | 22 min |
| Jun 23, 11:13 PM CDT | Severe Thunderstorm Warning | ABR | Spink | 47 min |
| Jun 23, 11:31 PM CDT | Severe Thunderstorm Warning | ABR | Clark | 44 min |
| Jun 24, 12:13 AM CDT | Severe Thunderstorm Warning | ABR | Clark, Hamlin | 47 min |
| Jun 24, 12:38 AM CDT | Severe Thunderstorm Warning | ABR | Faulk, Potter | 37 min |
| Jun 24, 1:01 AM CDT | Severe Thunderstorm Warning | ABR | Hamlin | 29 min |
| Jun 24, 1:14 AM CDT | Severe Thunderstorm Warning | ABR | Faulk | 46 min |
| Jun 24, 1:56 AM CDT | Severe Thunderstorm Warning | ABR | Spink | 49 min |
| Jun 24, 2:02 AM CDT | Severe Thunderstorm Warning | ABR | Faulk | 28 min |
| Jun 24, 2:39 AM CDT | Tornado Warning | ABR | Day | 36 min |
| Jun 24, 2:47 AM CDT | Severe Thunderstorm Warning | ABR | Clark, Spink | 28 min |
| Jun 24, 3:17 AM CDT | Severe Thunderstorm Warning | ABR | Day, Roberts | 43 min |
| Jun 24, 3:25 AM CDT | Severe Thunderstorm Warning | ABR | Clark, Codington | 50 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.